South Dakota, 2017

Hail in South Dakota, August 26, 2017

August 26, 2017 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm tracked eastward across northern Meade County and produced large hail in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked eastward across northern Meade County and produced large hail in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 5:00 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 26, 5:00 PM MST, 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
600 PM MDT Sat Aug 26 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 257 PM MDT Sat Aug 26 2017

Current surface analysis shows cold front now across far western
SD to southeast WY, moving southeastward. Upper level analysis
shows northwesterly flow across the region, with an embedded
shortwave disturbance moving southeast across the western Dakotas.
Strong to severe storms have developed over the eastern slopes of
the Black Hills early this afternoon, moving south- southeast
across parts of southwest SD. Other activity is beginning to
develop over the rest of western SD. Temps are mostly in the 80s
to around 90 degrees, except cooler across rain soaked areas.
Winds are north-northwest behind the cool front, south to
southeast ahead of it.

Active weather will continue across mainly western SD over the next
few hours as showers and storms move southeast across western SD,
where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold
front. A severe thunderstorm watch is in effect through the early
evening for much of western and south central SD, with large hail
and eventually strong wind gusts the main threats. Activity will end
from northwest to southeast across the area later this evening and
overnight.

Sunday will be sunny and warm with highs in the 80s, 70s over the
Black Hills. Winds will be northerly early, switching to the east
and southeast in the afternoon and early evening. Next week still
looks to be warm and mainly dry as ridge builds north across the
western US. Isolated storms could return by late in the week,
especially across the Black Hills area. Temperatures will be near to
slightly above average.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 558 PM MDT Sat Aug 26 2017

Scattered thunderstorms on the SD plains will gradually move
east/dissipate by midnight. Local IFR conditions with hail/gusty
winds in stronger storms. VFR conditions elsewhere through the
period including KRAP and KGCC.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Aug 26, 5:02 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
602 AM MDT Sat Aug 26 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today. Severe thunderstorms
will be possible with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-271300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
602 AM MDT Sat Aug 26 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

JC

In the hours before

Local storm report, Aug 26, 3:50 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             11 NNW KADOKA           43.98N 101.56W
08/26/2017  M1.75 INCH       JACKSON            SD   TRAINED SPOTTER

            BEGAN AT 430PM AND ENDED AT 447PM. 50 MPH WIND GUSTS

&&

EAGAN
Special weather statement, Aug 26, 4:05 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
505 PM MDT SAT AUG 26 2017

SDZ024-025-072-073-262345-
Northern Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
505 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near
Apple Springs, or near Sturgis, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southeastern Sturgis, Summerset, Black Hawk, Piedmont, Galena,
Tilford, Dalton Lake and Apple Springs.

This Includes Interstate 90 in South Dakota between Mile Markers 34
and 52.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4436 10370 4443 10361 4426 10311 4415 10322
      4414 10344
TIME...MOT...LOC 2305Z 307DEG 25KT 4435 10357

Rudge
Local storm report, Aug 26, 4:10 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             2 NE KADOKA             43.85N 101.48W
08/26/2017  E1.00 INCH       JACKSON            SD   TRAINED SPOTTER

&&

EAGAN
Local storm report, Aug 26, 4:57 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             6 N NORRIS              43.55N 101.20W
08/26/2017  M1.25 INCH       MELLETTE           SD   STORM CHASER

&&

EAGAN
Local storm report, Aug 26, 4:58 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     6 N NORRIS              43.55N 101.20W
08/26/2017  M70 MPH          MELLETTE           SD   STORM CHASER

&&

EAGAN
Special weather statement, Aug 26, 5:33 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
733 PM CDT SAT AUG 26 2017

SDZ046-047-270115-
Todd SD-Mellette SD-
733 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TODD AND SOUTH
CENTRAL MELLETTE COUNTIES UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Mission, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mission.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central South Dakota.

LAT...LON 4339 10094 4348 10086 4335 10048 4320 10063
TIME...MOT...LOC 0032Z 307DEG 23KT 4340 10082

Trimarchi

The radar

The Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Meade

When
August 26, 5:36 PM MST
Where
Meade County, 7.25 mi NE of Stoneville
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -102.540

Hail, Meade

When
August 26, 5:39 PM MST
Where
Meade County, 7.42 mi S of Opal
Measured
1 in hail
Reported by
Public
Coordinates
44.793, -102.491

The ground was covered with hail.

Hail, Meade

When
August 26, 5:55 PM MST
Where
Meade County, 10 mi SE of Opal
Measured
1.5 in hail
Reported by
Public
Coordinates
44.810, -102.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712448, 718179, 712451.